Alert archive / Minnesota / Red Flag Warnings in 2013

Red Flag Warning 2, NWS Duluth, MN

May 15, 2013Cook County, Lake County, Saint Louis County, Minnesota

NWS Duluth, MN issued this red flag warning at May 15, 2013, 3:35 AM CDT for Cook County, Lake County, Saint Louis County, Minnesota. It took effect at May 15, 2013, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2013, 3:35 AM CDT (08:35 UTC)
In effect from
May 15, 2013, 12:00 PM CDT
Expired
May 15, 2013, 9:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

Counties Cook County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 106 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2013-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2013-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WWUS83 KDLH 150835
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
335 AM CDT WED MAY 15 2013

...BREEZY AND DRY CONDITIONS TODAY...

MNZ012-020-021-151800-
/O.NEW.KDLH.FW.W.0002.130515T1700Z-130516T0200Z/
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-
335 AM CDT WED MAY 15 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...OVER LAKE AND
COOK COUNTIES...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...WHICH IS IN
EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 012...020 
  AND 021.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS TO 30 MPH. ERRATIC
  WINDS WITH HIGHER GUSTS WILL BE POSSIBLE IN THE LATE AFTERNOON
  WITH ANY SHOWERS THAT DEVELOP. HOWEVER...NO RAINFALL IS EXPECTED
  AS ANY RAIN WILL EVAPORATE BEFORE REACHING THE GROUND.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* TEMPERATURES...65 ALONG THE HIGHER TERRAIN INLAND...TO 75 ALONG
  THE SHORE OF LAKE SUPERIOR. 

* IMPACTS...ANY WILDFIRE THAT IGNITES COULD BECOME FAST MOVING 
  IN A SHORT TIME. FOR MORE FIRE DANGER INFORMATION...PLEASE 
  REFER TO THE MINNESOTA DEPARTMENT OF NATURAL RESOURCES AT... 
  WWW.DNR.STATE.MN.US 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

&&

$$

GRANING
3 follow-up statements
176 
WWUS83 KDLH 151610 AAA
RFWDLH

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1110 AM CDT WED MAY 15 2013

...VERY DRY CONDITIONS ACROSS MUCH OF THE MINNESOTA ARROWHEAD
TODAY WITH GUSTY WEST WINDS...

MNZ012-020-021-160015-
/O.CON.KDLH.FW.W.0002.130515T1700Z-130516T0200Z/
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-
1110 AM CDT WED MAY 15 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...OVER LAKE AND COOK
COUNTIES...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 012...020 
  AND 021.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. THE
  STRONGEST WINDS WILL BE OVER PARTS OF COOK COUNTY, PARTICULARLY
  IN HIGHER TERRAIN.

* RELATIVE HUMIDITY...AS LOW AS 22 PERCENT.

* TEMPERATURES...UPPER 60S TO NEAR 70 DEGREES.

* IMPACTS...ANY WILDFIRE THAT IGNITES COULD BECOME FAST MOVING 
  IN A SHORT TIME. FOR MORE FIRE DANGER INFORMATION...PLEASE 
  REFER TO THE MINNESOTA DEPARTMENT OF NATURAL RESOURCES AT... 
  WWW.DNR.STATE.MN.US 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

&&

$$

GROCHOCINSKI
195 
WWUS83 KDLH 152021
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
321 PM CDT WED MAY 15 2013

...VERY DRY CONDITIONS ACROSS MUCH OF THE MINNESOTA ARROWHEAD
TODAY WITH GUSTY NORTHWEST WINDS...

MNZ012-020-021-160200-
/O.CON.KDLH.FW.W.0002.000000T0000Z-130516T0200Z/
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-
321 PM CDT WED MAY 15 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...OVER LAKE AND COOK
COUNTIES...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 012...020 
  AND 021.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* TEMPERATURES...LOWER 70S.

* IMPACTS...ANY WILDFIRE THAT IGNITES COULD BECOME FAST MOVING 
  IN A SHORT TIME. FOR MORE FIRE DANGER INFORMATION...PLEASE 
  REFER TO THE MINNESOTA DEPARTMENT OF NATURAL RESOURCES AT... 
  WWW.DNR.STATE.MN.US 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
EXTREME FIRE BEHAVIOR.

&&

$$

GROCHOCINSKI
814 
WWUS83 KDLH 160212
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
912 PM CDT WED MAY 15 2013

MNZ012-020-021-160315-
/O.EXP.KDLH.FW.W.0002.000000T0000Z-130516T0200Z/
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-
912 PM CDT WED MAY 15 2013

...RED FLAG WARNING HAS EXPIRED FOR NORTHEASTERN MINNESOTA...

RELATIVE HUMIDITY VALUES WILL CONTINUE TO RECOVER OVERNIGHT AS
WINDS AND TEMPERATURES ALSO DECREASE. AS A RESULT...THE RED FLAG
WARNING HAS EXPIRED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 15, 1:39 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 15, 1:39 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
139 AM CDT WED MAY 15 2013

.AVIATION...06Z TAF ISSUANCE.

HIGH PRESSURE WILL BRING VFR CONDITIONS FOR THE OVERNIGHT
HOURS...ALONG WITH SOME GUSTY WINDS BEHIND A DEPARTING COLD FRONT.
THE WINDS WILL LOSE THEIR GUSTS FOR THE MOST PART OVERNIGHT...BUT
WILL PICK UP AGAIN ON WEDNESDAY WITH DAYTIME HEATING. THERE COULD
ALSO BE A FEW SHOWERS DEVELOPING AS A WEAK SYSTEM DROPS ACROSS THE
REGION. THE SHOWERS WILL RESULT IN ERRATIC WINDS WITH THE PASSAGE
OF THE SHOWERS.

&&

.PREV DISCUSSION... /ISSUED 922 PM CDT TUE MAY 14 2013/

UPDATE...HAS BEEN A BUSY EVENING PROVIDING WEATHER SUPPORT FOR
THE WILDFIRE OVER THE EASTERN DOUGLAS COUNTY/WESTERN BAYFIELD
COUNTY LINE AREA. THE PRECIPITATION MAINLY STAYED NORTH OF THE CWA
THIS AFTERNOON AND EVENING. THE BIG STORY IS DEFINITELY THE
WILDFIRE...WHICH DEVELOPED RAPIDLY AND RESULTED IN ONGOING
EVACUATIONS. TEMPERATURES APPROACHED 90 DEGREES IN THAT AREA THIS
AFTERNOON WITH GUSTY SOUTHWEST WINDS. THE BIG CONCERN WAS THE
PASSAGE OF A COLD FRONT...WHICH SHIFTED WINDS TO THE WEST DURING
THE EVENING. FORTUNATELY THE INTENSE WINDS THAT MOVED ACROSS MUCH
OF MN DID NOT MAKE IT TOO FAR INTO WI BEFORE WINDS STARTED TO
DIMINISH THIS EVENING. THE DLHWRF...RAP AND HRRR ALL HAD A REALLY
GOOD HANDLE ON THE WINDS AND WE DETAILED THAT IN A COUPLE UPDATES
TO THE FIRE WEATHER SPOT FORECAST.

PREV DISCUSSION... /ISSUED 700 PM CDT TUE MAY 14 2013/

AVIATION.../00Z TAF ISSUANCE/
A COLD FRONT WILL MOVE ACROSS THE NORTHLAND TONIGHT...RESULTING IN
VFR CONDITIONS BUT GUSTY WESTERLY WINDS.

PREV DISCUSSION... /ISSUED 341 PM CDT TUE MAY 14 2013/

SHORT TERM...SFC FRONT LOCATED JUST WEST OF CWA AS OF MID
AFTERNOON. INITIAL CONVECTIVE AREA HAS SHIFTED WELL EAST OF CWA
WITH STRONG WARM ADVECTION OCCURRING. MAX TEMPS HAVE REACHED MID
TO UPPER 80S ACROSS SWRN AND SRN MN CWA... AND LOW 80S INTERIOR
WISC ZONES. MID 40S ARE COMMON ALONG LAKE SUPERIOR AS ONSHORE FLOW
PREVAILS DUE TO LARGE THERMAL GRADIENT. AHEAD OF FRONT A RELATIVE
MOIST AXIS EXISTS FROM KOOCH COUNTY SOUTH TO CASS COUNTY WITH
DEWPOINTS MID 40S TO 50. CONVECTION TRYING TO ORGANIZE ACROSS NRN
KOOCH INTO ONTARIO AS AN AREA OF MUCAPE NEAR 500 J/KG HAS
DEVELOPED. HAVE KEPT LOW POPS ALONG BORDERLAND INTO ARROWHEAD
UNTIL FROPA LATE TODAY OR THIS EVENING. REMOVED POPS OVER WISC AS
CONVECTIVE INHIBITION APPEARS TO BE TOO STRONG.

TONIGHT...FRONTAL SYSTEM WILL USHER IN GUSTY WEST AND NORTHWEST
WINDS THIS EVENING. WINDS COULD BE STRONG OVER NRN HALF OF MN CWA
THROUGH MID EVENING. MIXING POTENTIAL SHOULD CONTINUE OVER MOST OF
THE CWA THROUGH THE NIGHT SO MAY HAVE TO WATCH OVERNIGHT MINS FOR
COLD BIAS.

TOMORROW...A PLEASANT DAY AHEAD IN TERMS OF SUNSHINE AND MILD
READINGS. GUSTY WINDS WILL DEVELOP BY MID MORNING AS MOMENTUM
TRANSFER OCCURS IN A LOW SHEAR BDRY LYR. FIRE DANGER INCREASING
OVER ARROWHEAD AND WISC AS LOW RH/WARM AIR COMBINE TO INCREASE
THREAT. LIMITING FACTOR WOULD APPEAR TO BE SUFFICIENT WINDS.

LONG TERM [WEDNESDAY NIGHT - MONDAY]...

THE BEGINNING OF THE PERIOD LOOKS DRY AS HIGH PRESSURE OVER ONTARIO
AND THE GREAT LAKES HELP PROMOTE DRY AND RELATIVELY CLEAR WEATHER
FOR WEDNESDAY NIGHT AND THURSDAY. THERE IS A REMOTE POSSIBILITY OF
PCPN WEDNESDAY NIGHT DUE TO A POTENTIAL STALLED TRAILING SECONDARY
COLD FRONT IN THE WAKE OF THE LOW PRESSURE SYSTEM MOVING THROUGH
TODAY. HOWEVER...SINCE THIS SEEMS SO REMOTE...KEPT THE WEDNESDAY
NIGHT FORECAST DRY.

IT STILL LOOKS LIKE THURSDAY NIGHT AND THROUGH THE WEEKEND WILL BE
RATHER ACTIVE WITH PERIODS OF SHOWERS AND THUNDERSTORMS AS A
MID/UPPER LEVEL RIDGE MOVES INTO AND THROUGH THE PLAINS AND UPPER
MIDWEST. THE MOST ACTIVE PERIOD MAY BE LATE IN THE WEEKEND AND EARLY
NEXT WEEK WHEN A STRONG LOW PRESSURE SYSTEM POSSIBLY MOVES THROUGH
THE UPPER MIDWEST. DETAILS ARE HARD TO DETERMINE DUE TO SIGNIFICANT
DIFFERENCES BETWEEN EACH MODEL...AND FROM RUN TO RUN...BUT THE
OVERALL THEME OF A PROLONGED WET PERIOD LOOKS SIMILAR. AN OPEN GULF
OF MEXICO WILL ALLOW PLENTY OF MOISTURE TO WORK ITS WAY NORTH TO THE
UPPER MIDWEST. THE NORTHLAND COULD RACK UP SIGNIFICANT AMOUNTS OF
RAINFALL OVER THE SPAN OF SEVERAL DAYS...POSSIBLY MORE THAN A FEW
INCHES IN AREAS. THIS COULD RESULT IN RISES ALONG AREA STREAMS AND
RIVERS.

TEMPERATURES WILL LIKELY BE ABOVE NORMAL FOR THURSDAY AND
FRIDAY...AND THEN TREND TOWARDS NORMAL INTO EARLY NEXT WEEK.

AVIATION.../18Z TAF ISSUANCE/

MOSTLY CLEAR SKIES AND VFR CONDITIONS ARE RETURNING TO NE
MINNESOTA AND NW WISCONSIN EARLY THIS AFTERNOON IN THE WAKE OF
MORNING RAIN SHOWERS THAT MOVED THROUGH THE REGION. THE WINDS WILL
INCREASE THIS AFTERNOON AS A COLD FRONT IN THE FAR NW MINNESOTA
AND THE EASTERN DAKOTAS APPROACHES THE NORTHLAND. THERE IS A SMALL
CHANCE OF SHOWERS AND STORMS WITH THE PASSAGE OF THE COLD FRONT
LATER THIS AFTERNOON. THE CANADIAN BORDER AND KINL AREA HAVE THE
GREATEST CHANCE OF SEEING STORMS...SO I KEPT THE TEMPO GROUP AT
KINL FOR -TSRA. I THINK IT IS VERY UNLIKELY THAT
KBRD/KHYR/KDLH/KHIB WILL SEE ANY STORMS...BUT WE WILL NEED TO KEEP
AN EYE ON STORM DEVELOPMENT ALONG THE COLD FRONT. THERE MAY A
BRIEF PERIOD OF STRONG W WINDS OF 15 TO 20 KNOTS WITH GUSTS UP TO
30 KNOTS AT KBRD/KINL/KHIB LATE THIS AFTERNOON AND EARLY THIS
EVENING IN THE WAKE OF THE COLD FRONT.

&&

.POINT TEMPS/POPS...
DLH  72  47  66  45 /   0   0   0  10
INL  71  41  70  44 /   0  10   0  20
BRD  76  48  76  51 /   0   0  10  30
HYR  74  45  75  47 /   0   0  10  20
ASX  72  44  65  43 /   0   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...DAP/MELDE
Hazardous weather outlook, May 14, 1:56 PM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
156 PM CDT TUE MAY 14 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
156 PM CDT TUE MAY 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP ACROSS THE BORDERLAND AND INTO THE
ARROWHEAD OF MINNESOTA THIS AFTERNOON AND EARLY EVENING.

HE COMBINATION OF TEMPERATURES IN THE 80S...GUSTY WINDS...AND
LOW RELATIVE HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
LATE THIS AFTERNOON ACROSS MUCH OF NORTH CENTRAL MINNESOTA. A RED
FLAG WARNING IS IN EFFECT FOR THIS REGION. PLEASE REFER TO THE
LATEST FIRE WEATHER FORECAST FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES RETURN FOR MUCH OF THE NORTHLAND THURSDAY
NIGHT...AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-151130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
156 PM CDT TUE MAY 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EVENING
NORTH OF LUTSEN.  A STRONG COLD FRONT WILL BRING AN ABRUPT WIND
SHIFT TO THE NORTHWEST THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES RETURN THURSDAY NIGHT...PERSISTING THROUGH
MUCH OF THE THE WEEKEND.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Red Flag Warnings in Minnesota, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.